A severe case of colitis
A 65-year-old man presents with a 1-week history of a worsening low abdominal pain. The abdominal pain was preceded by exertional chest pain that settled with anti-anginal therapy prescribed by the patient’s GP.
Apart from hypertension that is managed with ramipril, the recently started anti-anginal drug nicorandil and low-dose aspirin, the patient is well and able walk several miles without shortness of breath.
Routine blood tests are normal on admission and the patient denies taking an NSAID or paracetamol. After the CT above and colonoscopy is carried out showing the above caecal inflammation. Unfortunately, the patient soon deteriorates requires an emergency right hemi-colectomy before histology is to hand.
WHAT IS THE MOST LIKELY DIAGNOSIS?
■ Aspirin induced colitis
With 75mg of aspirin ?
■ ramipril induced colitis
Never heard of it!
■ Ischaemic colitis
An unusual but well recognised location but wrong ☺
■ Nicorandil induced colitis
Up to 5% get colitis on this drug
■ Crohn's disease
Nope, that's not it!
Getting this diagnosis wrong would have profound implications for the patient ! The ulceration would be likely to recur and the patient may even present with further ulceration unless it is recognised that the cause is his nicorandil tablets !
Nicorandil, a combined venous and arterial vasodilator is effectively the drug of last resort for angina. The reason is that there have been numerous reports of ulceration affecting skin, eyes or mucous membranes which have accumulated since the drug was launched in 1994.
Small aphthous ulcers are said to occur in up to 5% of patients but more severe, painful and deep ulceration may ensue. In the gastrointestinal tract, perforations, fistula formation and abscesses are recognised complications. Patients taking NSAID’s, steroids or have diverticular disease are at particular risk. There is also some evidence that the risk of ulceration increases with dose and ulceration may be precipitated by an increase in dose.
The underlying mechanism by which the drug causes ulceration is unknown. However, nicorandil-induced ulcers persist until the drug is withdrawn although healing may take up to 6 months. In addition to patients with a history of ulceration of mucosal membranes, nicorandil is contraindicated in patients with hypokalaemia, heart failure and renal impairment.